Alert archive / California / Winter Storm Watches in 2014

Winter Storm Watch 1, NWS Eureka, CA

February 5, 2014

NWS Eureka, CA issued this winter storm watch at Feb 5, 2014, 3:19 PM PST. It took effect at Feb 7, 2014, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 5, 2014, 3:19 PM PST (23:19 UTC)
In effect from
Feb 7, 2014, 4:00 AM PST
Expired
Feb 6, 2014, 1:30 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WWUS46 KEKA 052319
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
319 PM PST WED FEB 5 2014

...WINTER STORM TO BRING SIGNIFICANT SNOW ABOVE 3500 FEET...

.A SERIES OF STRONG STORMS WILL IMPACT NORTHWEST CALIFORNIA BEGINNING
THURSDAY EVENING AND CONTINUE THROUGH THE WEEKEND. COLD AIR HAS
SETTLED ACROSS THE REGION AND WILL BE IN PLACE AS THE FIRST STORM
SYSTEM ARRIVES THURSDAY NIGHT INTO FRIDAY MORNING. SNOW LEVELS
WILL BEGIN AROUND 3000 FEET AND LIFT DURING THE STORM TO NEAR 5000
FEET BY LATE FRIDAY NIGHT.

CAZ003-004-060730-
/O.NEW.KEKA.WS.A.0001.140207T0600Z-140208T1100Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
319 PM PST WED FEB 5 2014

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
LATE FRIDAY NIGHT ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER STORM
WATCH ABOVE 3500 FEET...WHICH IS IN EFFECT FROM THURSDAY EVENING
THROUGH LATE FRIDAY NIGHT. 


* SNOW ACCUMULATIONS...4 TO 10 INCHES ABOVE 3500 FEET.
  ACCUMULATION POSSIBLY EXCEEDING A FOOT ON THE HIGHER MOUNTAIN
  PEAKS. LESS SNOW ACCUMULATIONS TO AS LOW AS 3000 FEET NEAR THE
  ONSET OF PRECIPITATION BEFORE SNOW CHANGES TO RAIN.

* LOCATIONS INCLUDE...INTERIOR HUMBOLDT...INTERIOR DEL
  NORTE...EASTERN MENDOCINO...AND TRINITY COUNTIES.

* HIGHWAYS IMPACTED...HIGHWAY 36 AND HIGHWAY 3.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
3 follow-up statements
183 
WWUS46 KEKA 060714
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1114 PM PST WED FEB 5 2014

...WINTER STORM TO BRING SIGNIFICANT SNOW ABOVE 3500 FEET...

.A SERIES OF STRONG STORMS WILL IMPACT NORTHWEST CALIFORNIA
BEGINNING THURSDAY EVENING AND CONTINUING THROUGH THE WEEKEND.
COLD AIR HAS SETTLED ACROSS THE REGION AND WILL BE IN PLACE AS THE
FIRST STORM SYSTEM ARRIVES THURSDAY NIGHT INTO FRIDAY MORNING.
SNOW LEVELS WILL BEGIN AROUND 3000 FEET AND LIFT DURING THE STORM
TO NEAR 5000 FEET BY LATE FRIDAY NIGHT.

CAZ003-004-061515-
/O.CON.KEKA.WS.A.0001.140207T0600Z-140208T1100Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
1114 PM PST WED FEB 5 2014

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH LATE FRIDAY NIGHT ABOVE 3500 FEET...

* SNOW ACCUMULATIONS...4 TO 10 INCHES ABOVE 3500 FEET. 
  ACCUMULATION POSSIBLY EXCEEDING A FOOT ON THE HIGHER MOUNTAIN 
  PEAKS. LESSER SNOW ACCUMULATIONS TO AS LOW AS 3000 FEET NEAR THE 
  ONSET OF PRECIPITATION BEFORE SNOW CHANGES TO RAIN. 

* LOCATIONS INCLUDE...INTERIOR HUMBOLDT...INTERIOR DEL NORTE... 
  EASTERN MENDOCINO...AND TRINITY COUNTIES.

* HIGHWAYS IMPACTED...HIGHWAY 36 AND HIGHWAY 3.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
214 
WWUS46 KEKA 061331
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
531 AM PST THU FEB 6 2014

...WINTER STORM TO BRING SIGNIFICANT SNOW ABOVE 3500 FEET...

.A SERIES OF STRONG STORMS WILL IMPACT NORTHWEST CALIFORNIA
THROUGH THE WEEKEND. COLD AIR HAS SETTLED ACROSS THE REGION AND
WILL BE IN PLACE EARLY FRIDAY MORNING AS WIDESPREAD PRECIPITATION
MOVES ACROSS THE AREA. SNOW LEVELS WILL BEGIN AROUND 3000 FEET AND
LIFT DURING THE STORM TO NEAR 5000 FEET BY LATE FRIDAY NIGHT.

CAZ003-004-062145-
/O.EXT.KEKA.WS.A.0001.140207T1200Z-140208T1100Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
531 AM PST THU FEB 6 2014

...WINTER STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT ABOVE 3500 FEET...

* SNOW ACCUMULATIONS...4 TO 10 INCHES ABOVE 3500 FEET. 
  ACCUMULATION POSSIBLY EXCEEDING A FOOT ON THE HIGHER MOUNTAIN 
  PEAKS. LESSER SNOW ACCUMULATIONS TO AS LOW AS 3000 FEET NEAR THE 
  ONSET OF PRECIPITATION BEFORE SNOW CHANGES TO RAIN. 

* LOCATIONS INCLUDE...INTERIOR HUMBOLDT...INTERIOR DEL NORTE... 
  EASTERN MENDOCINO...AND TRINITY COUNTIES. 

* HIGHWAYS IMPACTED...HIGHWAY 36 AND HIGHWAY 3.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
397 
WWUS46 KEKA 062130
WSWEKA

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
130 PM PST THU FEB 6 2014

...WINTER STORM TO BRING SIGNIFICANT SNOW ABOVE 3500 FEET...

.A SERIES OF STRONG STORMS WILL IMPACT NORTHWEST CALIFORNIA
THROUGH THE WEEKEND. COLD AIR HAS SETTLED ACROSS THE REGION AND
WILL BE IN PLACE EARLY FRIDAY MORNING AS WIDESPREAD PRECIPITATION
MOVES ACROSS THE AREA. SNOW LEVELS WILL BEGIN AROUND 3000 FEET
AND LIFT DURING THE STORM TO NEAR 5000 FEET OR HIGHER BY LATE
FRIDAY NIGHT.

CAZ003-004-070530-
/O.UPG.KEKA.WS.A.0001.140207T1200Z-140208T1100Z/
/O.NEW.KEKA.WS.W.0001.140207T1200Z-140208T0600Z/
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
130 PM PST THU FEB 6 2014

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 10 PM PST FRIDAY
ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A WINTER STORM
WARNING ABOVE 3500 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT FROM
4 AM TO 10 PM PST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.


* SNOW ACCUMULATIONS...4 TO 10 INCHES ABOVE 3500 FEET. 
  ACCUMULATION POSSIBLY EXCEEDING A FOOT ON THE HIGHER MOUNTAIN 
  PEAKS. LESSER SNOW ACCUMULATIONS TO AS LOW AS 3000 FEET NEAR THE 
  ONSET OF PRECIPITATION BEFORE SNOW CHANGES TO RAIN. 

* LOCATIONS INCLUDE...INTERIOR HUMBOLDT...INTERIOR DEL NORTE... 
  EASTERN MENDOCINO...AND TRINITY COUNTIES. 

* HIGHWAYS IMPACTED...HIGHWAY 36 AND HIGHWAY 3.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=EKA...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALLOW EXTRA TIME FOR ANY PLANNED TRAVEL. PACK A CAR SAFETY KIT.
FOR UPDATED ROAD CONDITIONS AND POSSIBLE CHAIN REQUIREMENTS CALL
1-800-427-7623.

BE PREPARED FOR CHANGING CONDITIONS. REMEMBER THAT ROCK SLIDES
OCCUR IN MOUNTAINOUS TERRAIN.

A WINTER STORM WARNING MEANS THAT HEAVY SNOWFALL IS EXPECTED
ACROSS A LARGE AREA.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Feb 5, 12:26 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 5, 12:26 PM PST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
1226 PM PST WED FEB 5 2014

.SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS WILL BEGIN TO IMPACT
NORTHWEST CALIFORNIA TODAY. THE FIRST LOW WILL BRING CHANCES FOR
MAINLY LIGHT RAIN AND MOUNTAIN SNOW THROUGH FRIDAY. A MAJOR WINTER
STORM TAPPING INTO A TROPICAL MOISTURE FEED WILL THEN BRING HEAVY
RAIN AND MOUNTAIN SNOW FOR THE WEEKEND.

&&

.UPDATE...RADAR INDICATES LIGHT RAIN APPROACHING THE MENDOCINO
COAST AHEAD OF SCHEDULE...SO WENT AHEAD AND UPDATED THE FORECAST TO
INCLUDE A MENTION OF RAIN FOR THE AFTERNOON HOURS. ALSO UPDATED
THE QPF AND SNOW AMOUNT FIELDS WITH THE MOST RECENT DATA FOR THE
OVERNIGHT. STILL EXPECTING A FEW INCHES OF SNOW ABOVE 4000 FEET IN
SOUTHERN TRINITY...SOUTHERN HUMBOLDT AND MENDOCINO COUNTIES WITH
VERY LIGHT ACCUMULATION DOWN TO POSSIBLY 3000 FEET. THESE AMOUNTS
ARE LOWER THAN OUR ADVISORY CRITERIA...SO NO WINTER WEATHER
ADVISORIES WILL BE ISSUED AT THIS TIME. OTHERWISE THE FORECAST
REMAINS ON TRACK AND THE PREVIOUS DISCUSSION IS INCLUDED BELOW. RPA

&&

.PREV DISCUSSION......ISSUED AT 433 AM PST...

DISCUSSION...LOW PRESSURE STILL PROGGED TO DROP SE ACROSS THE
AREA TONIGHT AND THU BRINGING A CHANCE OF RAIN ACROSS THE AREA.
MODELS HAVE BEEN INCONSISTENT WITH THE PRECIP COVERAGE WITH THIS
SYSTEM...BUT THEY SEEM TO BE LOCKING IN ON A SOLUTION THAT BRINGS
BEST CHANCES OF PRECIP TO THE S PORTION OF THE AREA TONIGHT AND TO
THE N PORTION ON THU AND THU NIGHT AS SHORT WAVE ENERGY SPLITS AND
SHEARS OVER THE REGION. IT STILL APPEARS THAT OVERALL PRECIP AMOUNTS
WILL BE LIGHT. RAINFALL IS EXPECTED TO AVERAGE AROUND 1/4" WITH
THIS SYSTEM WITH PERHAPS 1/2" ALONG WINDWARD HIGHER TERRAIN. SNOWFALL
AMOUNTS ARE EXPECTED TO BE GENERALLY LIGHT. HOWEVER...OVER THE
COURSE OF THE EVENT...AT LEAST A COUPLE OF INCHES WILL LIKELY
ACCUMULATE ABOVE 3000 FT OVER THE YOLLA BOLLYS AND THE TRINITY
ALPS.

BY FAR THE MOST SIGNIFICANT WX EVENT IN THIS FORECAST CYCLE WILL BE
PRECIP THIS WEEKEND. MODELS CONTINUE TO SHOW GOOD AGREEMENT ON A
SIGNIFICANT PRECIP EVENT FROM FRI NIGHT THRU SUN NIGHT. WIDESPREAD
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY WHERE THE PACIFIC
MOISTURE PLUME INTERSECTS THE COAST WITH LOCALLY HIGHER TERRAIN-
ENHANCED AMOUNTS OF 6 INCHES CERTAINLY POSSIBLE. DUE TO THE
INCREASED S FLOW DURING MOST OF THE EVENT...RAINFALL ALONG
PORTIONS OF THE REDWOOD COAST WILL BE REDUCED DUE TO DOWNSLOPING.
CONVERSELY...PRECIP IN THE KING RANGE WILL BE ENHANCED AS MOISTURE
IS FORCED UP AND OVER THE MOUNTAINS.

DUE TO THE COLD AIR IN PLACE ON SAT AND THE FACT THAT SOME
INTERIOR VALLEYS MAY STAY FAIRLY COLD THRU SUN NIGHT...SIGNIFICANT
SNOWS ARE ALSO POSSIBLE. HOWEVER...MODELS ARE NOT NEARLY AS
BULLISH WITH THE UPPER LOW THAT WAS PROGGED TO BE NE OF THE AREA.
IN FACT...MODELS HAVE TRENDED TOWARD A MORE SHEARED TROF WELL N OF
THE AREA. AS A RESULT... HAVE ADJUSTED SNOW LEVELS UPWARD OVER THE
WEEKEND...AND THESE VALUES MAY NEED TO BE FURTHER MODIFIED IN THAT
DIRECTION. WOULD NOT BE SURPRISED TO SEE IN EXCESS OF A FOOT OF
NEW SNOW OVER THE EASTERNMOST HIGH TERRAIN...BUT THE AFFECTED AREA
MAY BE SMALLER AND HIGHER THAN 1ST THOUGHT. MORE MUCH-NEEDED PRECIP
IS EXPECTED BY TUE AND WED OF NEXT WEEK. /SEC

AVIATION...VFR CONDITIONS AND LIGHT WINDS TO CALM CONDITIONS ARE
OCCURRING AT KCEC...KACV AND KUKI. VFR CONDITIONS AND LIGHT WINDS TO
CALM CONDITIONS WILL CONTINUE AT KCEC...KACV AND KUKI TODAY.

MARINE...LIGHT TO MODERATE NORTHERLY WINDS WILL PREVAIL ACROSS THE
WATERS INTO FRIDAY. A LOW PRESSURE TROUGH WILL MOVE THROUGH THE AREA
TODAY PRODUCING SHOWERS ACROSS THE AREA. SEAS WILL REMAIN LOW TO
MODERATE THROUGH FRIDAY. SHORT PERIOD SEAS WILL OCCUR THIS WEEK.
WINDS AND SEAS WILL INCREASE SATURDAY WITH SMALL CRAFT ADVISORIES
LIKELY ACROSS THE OUTER WATERS. A STRONGER STORM SYSTEM WILL MOVE
INTO THE AREA THIS WEEKEND INCREASING SOUTHERLY WINDS WITH GUSTS TO
NEAR GALE FORCE ACROSS THE OUTER WATERS SATURDAY. SHORT PERIOD SEAS
WILL INCREASE THIS WEEKEND AND SMALL CRAFT ADVISORIES ARE LIKELY
ACROSS ALL THE WATERS SATURDAY AND SUNDAY.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...NONE.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Feb 5, 5:31 AM PST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
531 AM PST WED FEB 5 2014

CAZ001-002-061345-
REDWOOD COAST-MENDOCINO COAST-
531 AM PST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RAINFALL AMOUNTS OVER THE WEEKEND MAY RANGE FROM 2 TO 4 INCHES
OVER MOST OF OUR AREA WITH LOCALLY GREATER THAN 6 INCHES ACROSS
SOUTHWEST FACING TERRAIN. GUSTY SOUTHERLY WINDS ARE ALSO LIKELY
THIS WEEKEND...PARTICULARLY AFFECTING COASTAL HEADLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-004-076-061345-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
531 AM PST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL MOUNTAIN SNOWS WILL BEGIN THIS EVENING WITH SNOW LEVELS
AT ABOUT 3000 FEET ACROSS EASTERN DEL NORTE COUNTY AND AROUND 3500
FEET ACROSS THE TRINITY ALPS AND YOLLA BOLLYS. SNOW LEVELS WILL
SLOWLY FALL THROUGH THE NIGHT WITH ACCUMULATIONS OF AROUND ONE
INCH BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL SNOWFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE
ABOVE 2500 FT THROUGH FRIDAY. MUCH MORE SIGNIFICANT PRECIPITATION
IS EXPECTED OVER THE WEEKEND. RAINFALL AMOUNTS OVER THE WEEKEND
WILL RANGE FROM 2 TO 3 INCHES ACROSS MOST OF THE AREA WITH LOCALLY
4 TO 6 INCHES ACROSS THE SOUTHWEST FACING TERRAIN. OVER THE
WEEKEND...SNOWFALL TOTALS FOR THE HIGHEST ELEVATIONS MAY EXCEED
ONE FOOT. RESIDENTS SHOULD STAY TUNED TO THE LATEST FORECASTS FOR
UPDATES ON THIS DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

Nearby

Winter Storm Watches in California, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.